Oregon, 2010High Wind in Oregon, January 24, 2010
January 24, 2010 · NWS MFR · 2 events in 2 counties and zones
A cold front brought strong winds to the Oregon coast. Unfortunately, the strong winds occurred before the beginning of the warning period which resulted in a negative warning lead time.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought strong winds to the Oregon coast. Unfortunately, the strong winds occurred before the beginning of the warning period which resulted in a negative warning lead time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 24, 1:03 AM PST, 2 hours 22 minutes earlier.
Area forecast discussion, Jan 24, 1:03 AM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
103 AM PST SUN JAN 24 2010
.DISCUSSION...24/00Z NAM/GFS IN.
AN UPPER RIDGE BUILT ALONG THE WEST COAST TODAY...FINALLY BRINGING
A BREAK TO THE STORM-BATTERED WEST COAST. THIS BREAK WILL BE A
SHORT ONE THOUGH. THE RIDGE WILL MOVE TO THE EAST TONIGHT AND
SUNDAY MORNING...AND SOUTHWEST FLOW ALOFT WILL MOVE IN...OPENING
THE STORM DOOR ONCE AGAIN. SHORT WAVES EJECTING FROM AN OFFSHORE
LONG WAVE TROUGH WILL MOVE ONSHORE...BRINGING IN MORE STORMY
WEATHER FOR THE REGION.
THE FIRST OF THESE WAVES ACTUALLY MOVED ONSHORE EARLIER THIS
EVENING...BUT IT WEAKENED QUITE A BIT AS IT MOVED INTO THE RIDGE
AND IS NOW BRINGING SOME SCATTERED LIGHT PRECIPITATION TO THE AREA.
THE SECOND WAVE WILL MOVE ONSHORE THIS AFTERNOON WITH MOST OF THE
ENERGY DIRECTED INTO CENTRAL CALIFORNIA AND WASHINGTON STATE WITH
THE MEDFORD CWA IN A RELATIVE LULL IN BETWEEN. HOWEVER...THE
ASSOCIATED FRONT WILL BRING STRONG WINDS TO THE COAST AND SHASTA
VALLEY ALONG WITH SIGNIFICANT SNOW TO WESTERN AND CENTRAL SISKIYOU
COUNTY SUNDAY AND SUNDAY NIGHT.
MORE SHORT WAVES WILL FOLLOW MONDAY THROUGH TUESDAY NIGHT...BUT
THEY WILL BE WEAKER AND MOST OF THE ACTION WILL BE NORTH AND SOUTH
OF THE CWA. MODOC COUNTY MAY WIND UP WITH THE MOST PRECIPITATION
FROM THESE SYSTEMS AS THE SOUTHERN STORM TRACK WILL MOVE NORTHEAST
THROUGH CALIFORNIA AND MODOC COUNTY WILL CATCH THE NORTHERN EDGE
OF THESE STORMS. THE REST OF THE CWA WILL LIKELY GET LIGHT
PRECIPITATION.
THE LONG WAVE TROUGH WILL WEAKEN CONSIDERABLY AS IT MOVES ONSHORE
TUESDAY NIGHT AND A PROGRESSIVE RIDGE WILL BUILD IN WEDNESDAY AND
WEDNESDAY NIGHT. IT WILL MOVE OUT EARLY THURSDAY AND THE SPLIT
STORM TRACK WILL SET UP ONCE AGAIN WITH SYSTEMS MOVING INTO
CENTRAL CALIFORNIA AND WASHINGTON STATE.
ANOTHER RIDGE WILL BUILD IN FRIDAY NIGHT INTO SATURDAY AND IT
LOOKS LIKE THIS ONE WILL HANG AROUND THE WEST COAST FOR
MOST...POSSIBLY ALL...OF NEXT WEEKEND.
&&
.AVIATION...WIND SPEED SHEAR WILL BE THE MAIN CONCERN ALONG THE
COAST AND UMPQUA BASIN AFTER 15Z AND LASTING INTO THE AFTERNOON.
OVER MOST OF SISKIYOU COUNTY...WITH THE EXCEPTION OF THE SHASTA
VALLEY..INITIALLY CONDITIONS WILL BE VFR BUT IFR CIGS/VSBYS IN
SNOW WILL DEVELOP LATER THIS MORNING AND PERSIST THROUGH TONIGHT.
MOSTLY VFR CONDITIONS WILL INITIALLY PREVAIL OVER THE REMAINDER OF
THE AREA...BUT AREAS OF MVFR CIGS WITH HIGHER TERRAIN OBSCURED
WILL DEVELOP LATER TODAY FROM THE COAST TO THE CASCADES AS A COLD
FRONT APPROACHES THE COAST. STRONG WINDS WILL DEVELOP ALONG THE
COAST AND IN THE SHASTA AND ROGUE VALLEYS LATER THIS
MORNING...PERSISTING INTO TONIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 10 AM SUNDAY TO 1 AM PST MONDAY FOR
ORZ021-022.
CA...WIND ADVISORY FROM 7 AM SUNDAY TO 1 AM PST MONDAY FOR CAZ081.
WINTER WEATHER ADVISORY FROM 4 AM SUNDAY TO 4 AM PST MONDAY
ABOVE 3500 FEET FOR CAZ080.
WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM PST MONDAY ABOVE
3500 FEET FOR CAZ082.
WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM PST MONDAY FOR
CAZ083.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM
PST SUNDAY FOR PZZ350-356.
HAZARDOUS SEAS WARNING FROM 10 AM SUNDAY TO 4 AM PST TUESDAY FOR
PZZ350-356.
GALE WARNING FROM 10 AM TO 10 PM PST SUNDAY FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST SUNDAY
FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST SUNDAY FOR
PZZ370-376.
HAZARDOUS SEAS WARNING FROM 4 AM SUNDAY TO 4 AM PST TUESDAY FOR
PZZ370-376.
GALE WARNING FROM 4 AM TO 10 PM PST SUNDAY FOR PZZ370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST SUNDAY
FOR PZZ370-376.
15/15/99Hazardous weather outlook, Jan 23, 3:35 PM PST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
335 PM PST SAT JAN 23 2010
CAZ081-241400-
CENTRAL SISKIYOU COUNTY-
335 PM PST SAT JAN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WIND ADVISORY IS IN EFFECT FROM SUNDAY MORNING TO EARLY MONDAY
MORNING...SEE WIND PRODUCT FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ021-022-241400-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
335 PM PST SAT JAN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH WIND WARNING IS IN EFFECT SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT. SEE WIND PRODUCT FOR SPECIFIC DETAILS.
LARGE WESTERLY SWELLS WILL REACH THE SOUTH OREGON COAST EARLY
MONDAY MORNING...WITH BREAKERS UP TO 25 FEET THROUGH MONDAY
AFTERNOON. HAZARDOUS CONDITIONS WILL DOMINATE THE SURF ZONE.
WAVES SHOULD DECREASE MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ083-241400-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
335 PM PST SAT JAN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WARNING IS IN EFFECT FROM EARLY MORNING SUNDAY TO
EARLY MORNING MONDAY...SEE WINTER WEATHER PRODUCT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-241400-
SOUTH CENTRAL SISKIYOU COUNTY-
335 PM PST SAT JAN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WARNING IS IN EFFECT FROM EARLY MORNING SUNDAY TO
EARLY MORNING MONDAY FOR ELEVATIONS ABOVE 3500 FEET...SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-241400-
WESTERN SISKIYOU COUNTY-
335 PM PST SAT JAN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY IS IN EFFECT FROM EARLY MORNING SUNDAY
TO EARLY MORNING MONDAY FOR ELEVATIONS ABOVE 3500 FEET...SEE
WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, South Central Oregon Coast
- When
- January 24, 3:25 AM PST to 7:40 PM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Even though Cape Blanco is not an official verification source for ORZ021 it is hard to ignore the peak gust of 84 mph that occurred at 24/0325 PST. This severe gust lead to greater confidence that areas in ORZ021 gusted to at least 58 mph that morning as well. Sustained south winds of 40-74 mph with gusts of 58-84 mph occurred that day at Cape Blanco between 23/2340 PST and 24/1940 PST.
High Wind, Curry County Coast
- When
- January 24, 4:13 AM PST to 12:13 PM PST
- Where
- Curry County Coast forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
The Flynn Prairie RAWS measured sustained south winds of 28-41 mph with gusts of 49-63 mph between 24/0413 PST and 24/1213 PST. The peak gust of 63 mph occurred at 24/1213 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, January 24 to 26, 20101 death · $175,000 · 22 events
- Blizzard in North Dakota, January 24 to 25, 2010$20 million · 36 events
- High Surf in Florida, January 24 to 25, 20101 death · 1 injured · 1 event
- Avalanche in Utah, January 24, 20101 death · 1 event
- Flash Flooding in Virginia, January 24 to 25, 2010$1.4 million · 38 events
- Flash Flooding in North Carolina, January 24 to 25, 2010$227,000 · 13 events
- Tornado and Flash Flooding in Tennessee, January 24, 2010$250,000 · EF0 · 10 events
- Flash Flooding and Flooding in South Carolina, January 24 to 25, 2010$123,000 · 55 kt wind · 12 events
- Avalanche in Colorado, January 24, 2010$200,000 · 1 event
- Flash Flooding and Damaging Winds in South Carolina, January 24 to 25, 2010$88,000 · 55 kt wind · 14 events
- Flash Flood and Flooding in Kentucky, January 24 to 25, 2010$40,000 · 18 events
- Flash Flooding and Hail in Alabama, January 24, 2010$58,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203487, 203488.